Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


severe reaction to Ribavirin
Aug 19, 2007

Iam a 62 year old, who under went 7 weeks of combo therapy, after 5 weeks I developed a rash on my arms front of legs and chest which became worse over a 2 week period. It itched and had blisters which became infected. The Doctor that was treating me at the time wanted me to work though it cause I was having a good respons. My viral load went from 1.2 million to 6 thousand in 4 weeks. The pain and itch from this blistery rash became unbearable and I stopped thearapy.I was told that nothing else could be done for me, however I sougt out a second opinion and it was suggested to try the interon alone for 24 weeks and see if I have a respons. My liver bx showed a stage 2, with mild steatosis and grade 3 piecemeal necorois and hepatocellular necrosis. My question is, what kind of respons might I expect and possible side effects, and am I headed for possible cirrohsis ?

Response from Dr. McGovern

Your rash could easily be due to pegylated interferon. There are two types of pegylated interferon and each is associated with the possibility of rash. It is the pegylated formulation that can be problematic. You may do well with standard interferon which has less risk of rash. However, this medication is not as potent. You may also consider consensus interferon due to its different chemical structure.

You may want to see a dermatologist and a hepatologist to discuss possible alternative options and the risk of recurrent rash. It sounds like your reaction was significant.

Newer therapies are being developed, but I suspect you will not have access to these treatments for at least 3 more years. Furthermore, many of these are being combined with interferon and ribavirin, so it would be useful to figure out what is causing your rash.



Previous
HIV and Hep B Co-infection in Children
Next
Blood Tests.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement